My first post here. I have an ileostomy (large bowel removed) and, because of bowel obstructions have had lots of small intestine removed. I was put on oxynorm because slow release went straight through me. Saw it when I flushed. My problem is that short bowel syndrome causes severe diarrhoea and I have to take 6x30 mg codeine a day as well as 8 immodium. Sometimes my food and drugs go through in 20 minutes. It seems the Thomas recipe may not help me.
I feel tired all the time, but the real problem is that my kidney function is going down - from 100% to 44% in 3 years. I am in a lot of pain - 3 years ago adhesions twisted my bowel 270%. It was a long surgery(I've had over 80 operations) but this time I didn't recover very well. I'm 56. The adhesions are doing their trick again and twisting my bowel. I was told they would get worse, and I'd be lucky if I went 3years without life saving surgery.
I'm really depressed. I hang out for my next oxynorm and they aren't dealing with the pain. Not to mention codeine etc. I'm tempted to take all my codeine as I've heard that's ok for euthanasia. I want to get off these drugs because of my kidney function.
Not sure which is my best option
- continue until next surgery and refuse to have it, die with some dignity
- try to withdraw with medical help, but know I'll go through another painful surgery during next year, and more after that
- accept its ok to take oxy, keep taking it and go downhill with kidneys and refuse dialysis.
-suicide not an option as i've promised my grown up kids I won't
I wish euthanasia was legal
Does anyone know another person with short bowel syndrome or have any suggestions?
I'm sorry your having a rough time, while I don't have near the problems you do, I have IBS and have experienced some of the pain you are having. Have you tried Welchol? Its actually a cholesterol drug but my doctor prescribed it for the side effects, he said it acts as "kitty litter". So it might be worth checking into. Also, for pain, I'm surprised your doctor hasn't mentioned the Fentnyl patch, which will not be affected by your issues because its absorbed through your skin, not your stomach. Good luck!
I've been plagued with bowel adhesions for years too, had numerous surgeries for it including resection but nothing as bad as what you're going through. Although I don't know what's worse: having food go straight through you or having it blow up behind the adhesions. I was on the fentanyl patch for several years because I kept throwing up oral meds. The first couple of years it was like a miracle but like all opiate therapy, it has it's issues. I got so tired of having to go to the doctor every month and having pharmacists (and other people, including doctors) treat me like a street addict. And of course, tolerance became a problem. Eventually I tapered myself off the patch and use hydrocodone. That was a two-year journey I don't care to repeat. Now the FDA is moving to make hydrocodone a schedule II medication meaning it's back to monthly doctor visits and all the other BS involved with SII meds. I take that as a sign to get off everything and deal with the pain fallout. My pain shrink has helped a lot as far as coping skills go. Maybe it's time for me to go back. Anyway, there are options out there such as the fentanyl patch if you're willing to jump through all the government requirements.
Thanks for your reply trixy. I tried the patches 3 years ago and had one glorious day without pain. Then I realized I was allergic to them. I ended up with sore, weeping sores wherever the patches had been, each patch reacting worse than the previous. So itchy I couldn't stand to have them on. I even tried putting a layer of cortisone on first, letting it soak in, then applying. I had the same result. I'm allergic to a lot of dressings.
Can you explain more about the. 'kitty litter' effect. Wouldn't that dry out my output?
Thanks Jaybay. You're the only person I've been in contact with who has bowel adhesions. I'm sorry you have them, but it is good to have contact with someone who knows what it's like.I know how you feel about being considered an addict. You feel as though you have to justify using it. At last I have found a great doctor and she is able to order, by mail authority, 3 months worth. Here in Australia it is illegal to have the box in your possession unless your name is on the box. Probably the same there?
I'd like to talk to you some more if that's ok? Does this site have friend groups so that we can talk together about shared experiences? Very new to this one.
Hello again trixy. The liquid form is exactly what I need, but hard to acquire through our health dept. in Australia. I'm going to ask about it next time I go to the pain clinic, as it should work. I take liquid antibiotics and vitamin D. Thanks for your response.
Hi, I didn't realize you were in Australia, but I imagine they might have some form of liquid narcotic that could help you. (forgive the graphic nature of this but it might help) Also the "kitty litter" effect is basically when you have very liquid diarrhea, the Welchol absorbs it in your intestines (like kitty litter) so it doesn't come out that way. You do have to be careful not to get constipated so you would want to drink plenty of water, but it did wonders for me.
Thank you so much Trixy. I went to the pain clinic today and I'm now trialing oxynorm liquid - which my GP said I wouldn't be able to get! He also mentioned liquid morphine. Does anyone know what the difference is, apart from oxy being synthetic. Is morphine stronger I wonder?
Anyway, thanks for telling me about the liquid form, I'm sure I'll absorb it a lot better.
The doc is also checking out my other medications - I'm probably not absorbing Cymbalta every day as well.
Possim, that's great news! I hope the liquid oxy helps you. Personally I think the oxy is probably stronger than morphine, so what i would do is stay with that for now and then when your tolerance goes up, which eventually it will, just a fact of life, you would have the option to switch to the liquid morphine for a while. Many doctors do this so they don't have to keep increasing the dosages too high. And your Cymbalta is also not probably absorbing properly either, I would ask if its possible to "open the capsules" and sprinkle it in applesauce or water or something, that might help with the absorption of that too.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.